Email
Password
Remember meForgot password?
    Log in with Twitter

article imageWoman's seizure linked to licorice overdose, doctors believe

By Megan Hamilton     Feb 20, 2015 in Health
Dublin - A hankering for licorice landed a 56-year-old woman in the hospital after she suffered headaches, vision problems and a seizure.
Doctors who treated her think the licorice habit is the cause of her problems, which were fortunately short-lived.
Doctors who treated her think the licorice habit is the cause of her problems.
The woman told doctors that she regularly ate liquorice sweets daily because they were on sale in the local shop near her home, The Irish Times reports.
At the hospital, doctors found she had nausea, high blood pressure, and an acute "thunderclap headache," which is aptly named, the Mayo Clinic reports. These nasty headaches come on suddenly, with severe pain. They peak within a minute or so and usually start fading after an hour. Some of these nasties can last for more than a week, however. Thunderclap headaches can also be harbingers of potentially life-threatening conditions that usually involve the brain, and this is why people who develop these headaches should seek medical attention, the clinic reports.
The woman reported an array of weird symptoms, including seeing zig-zag lines and vivid colors in her right eye, and while she was in the emergency room she suffered the seizure, which lasted about one minute.
She was diagnosed with posterior reversible encephalopathy syndrome (PRES), which is associated with over-consumption of licorice and doctors advised her to avoid eating it, a report said in the Irish Journal of Medical Science, per the Irish Times. It's a medical emergency that involves headaches, an altered mental state, seizures, and blurred vision. The condition has a variety of causes, The Irish Times reports.
The woman's case is only the fourth such case associated with licorice consumption.
The authors of the study, from the hospital's neurology department, said that licorice contains glycyrrhizic acid, and it's the culprit that can cause the body to retain water, lose potassium and trigger PRES, The Mirror reports.
The woman's symptoms improved after a day or so, but it took a full three weeks before they went away.
People age 40 or older, who are really hooked on licorice may wind up in trouble, the Food and Drug Administration (FDA) reports. If a person eats two ounces of black licorice daily for at least two weeks, they may wind up in the hospital with an irregular heart rhythm.
Black licorice contains the sweetening compound glycyrrhizin, which is derived from licorice root. This compound can cause the body's potassium levels to plummet, and when that happens, some people may suffer abnormal heart rhythms, high blood pressure, edema, lethargy, and congestive heart failure, the FDA reports.
Last year the FDA received a report about someone who loved eating licorice having a problem after eating the candy, and numerous medical journals have linked black licorice to health problems in people age 40 or older. Some of these folks had a history of heart disease or high blood pressure or both, said the FDA's Linda Katz, M.D.
She added if people quit eating black licorice, potassium levels go back to normal and no permanent health problems are usually incurred.
For people who love black licorice, the FDA has these recommendations:
• Whatever your age is, don’t consume large quantities at one time.
• If you’ve been eating a lot of licorice and have an irregular heartbeat or muscle weakness, stop eating it and contact your doctor.
• Sometimes black licorice can interfere with some medications, herbs, and dietary supplements, so you should talk to a health care professional if you have any questions about possible interactions with any drug or supplement you take.
People who have experienced problems after eating licorice can contact an FDA consumer complaint coordinator.
Obviously black licorice can sometimes be too much of a good thing.
More about seizure linked to licorice overdose, licorice overdose, Licorice, woman's seizure linked to licorice, Doctors
More news from
Latest News
Top News